Home / Trigger atlas / Medications / Valproate (Depakote)
Medications · Updated 2026-10-30 · Editorial review in progress
Depakote (valproate) hair loss: the anti-seizure drug most linked to it
Also searched as: Depakotedivalproexvalproic aciddepakote hair loss
DermNet lists valproic acid as causing hair loss in 12–28% of users, dose-dependently, among the highest rates of any anticonvulsant; a review of anti-seizure medicines found valproate was the drug most commonly associated with alopecia in one paediatric series.
No consistent week-by-week window is published for this, so it is not on the calculator.
Anticonvulsant hair-loss rates side by side
| Medicine | Reported rate (DermNet) |
|---|---|
| Valproic acid | 12–28%, dose-dependent [DermNet] |
| Carbamazepine | Up to 6% [DermNet] |
| Lithium (mood stabiliser) | 12–19% [DermNet] |
Case reports: what they describe
- Reported regrowth after valproate was discontinued, including cases where hair regrew curly [PubMed].
- An infant breastfed by a mother taking valproate lost hair and regrew it two months after the mother's valproate was stopped [PubMed].
- Most reported cases improved after dose adjustment by the prescriber [PubMed].
No consistent start week is published, so valproate is not on the calculator.
Normal vs. warning signs
- Diffuse thinning without patches
- Changes in hair texture
- Patches or smooth bald spots
- Scalp pain, redness, burning or scaling
- Loss of eyebrows, eyelashes or body hair
- Any signs of liver problems such as yellow skin, dark urine or abdominal pain — seek care urgently
What may help
- Never stop or change valproate yourself — talk to your prescriber.
- Ask whether a blood level, dose review or nutrition tests make sense.
- Note the date you started and any dose changes.
Related triggers
Lamotrigine (Lamictal)
MedicationsSertraline & SSRIs
MedicationsLevothyroxine changes
Hair signsTelogen club hair
Frequently asked questions
How common is hair loss on Depakote?
DermNet cites 12–28% of valproic acid users, depending on dose.
Does Depakote hair loss grow back?
In reported cases hair often regrew after the prescriber changed treatment, sometimes with a different (curly) texture.
Should I stop Depakote for hair loss?
No. Discuss it with your prescriber; anti-seizure medicines must not be stopped abruptly.
Sources
- DermNet. Alopecia from drugs
- PubMed Central (PMC10301592). Antiseizure medication-induced alopecia: a literature review (PMC10301592)